Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Pittsburgh, PA

April 27, 2017Beaver County, Pennsylvania; 4 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 27, 2017, 5:28 PM EDT for Beaver County, Pennsylvania; 4 counties in Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2017, 5:28 PM EDT (21:28 UTC)
Expired
Apr 27, 2017, 6:15 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Beaver County, PA

The radar

The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-506 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:39 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 27, 2:39 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
239 PM EDT Thu Apr 27 2017

.SYNOPSIS...
Warm weather will be interrupted by evening showers and storms
with a weak front.

&&

.NEAR TERM /THROUGH TONIGHT/...
The weak cold/occluding front will progress rapidly eastward and
across the Upper Ohio Region this evening. Showers and storms are
expected to intensify/expand in coverage given the destabilizing boundary
layer, especially over areas east of a Dubois to Parkersburgh
line where peak heating will drive temperature toward the mid
80s.

Despite impressive deep layer shear, the area has been limited
to a "marginal" severe risk. This seems appropriate given
instability limitations imposed by sub 60 dewpoints and a plume
of warmer mid level air advecting along the advancing front.

The primary severe threat still looks to be from damaging wind
via short, but isolated bowing segments.

Passage of the front will herald diminished convection as the
evening progresses.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Dry weather returns Friday with high pressure. Any cooler air
behind today's front will be quickly ejected to the north as
strong warm air advection takes over.

Eastern ridge will try to build late Friday, but will be shunted
by a series of upper level waves which will ride over the top of
the rising heights. These wave will bring showers and storms
back to the area late Friday night and Saturday. Seeing
discrepancies in models solutions on Saturday with the position
and timing of the shortwaves. Have leaned toward a more
northern track, which complies with slowly rising 500mb heights
on Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A warm, but active pattern is figured for the remainder of the
weekend into early next week as a few shortwaves will cross in
continued moist southwest flow along the front. The associated
trough if forecast to lift out as a closed upper low digs over
the Great Lakes by Monday, pushing a fairly strong front across
the Upper Ohio. Given projections of system strength, the
amount of moisture, and a possibly negative tilt to the upper
trough, strong storms appear possible. Behind this system,
quieter weather and seasonable temperatures are expected into
the middle of next week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions will continue, interrupted only briefly showers
and scattered thunderstorms along a cold front. Temporary
vis/cig restrictions to MVFR and possibly high IFR with the
boundary, generally from 19z to 00z. Any stronger thunderstorm
could also generate strong wind gusts.

Expect VFR conditions to be restored in the wake of the front
along with winds shifting from southerly to westerly rather
abruptly. Tonight, west-northwest flow cloud bring in some MVFR
stratocu, but this looks most favorable for the far northern
ports of DUJ/FKL.

.Outlook...
Occasional restrictions are possible this weekend along a
stalled frontal boundary. Better restriction chances arrive with
a strong cold front Sunday night into Monday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Apr 27, 4:19 AM EDT, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
419 AM EDT Thu Apr 27 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-280830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
419 AM EDT Thu Apr 27 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the primary threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 27, 5:02 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
502 PM EDT THU APR 27 2017

OHZ039-040-049-050-058-059-272145-
Guernsey-Jefferson-Tuscarawas-Harrison-Belmont-Carroll-
502 PM EDT THU APR 27 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT THE AREA...

At 501 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 55 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Antrim...                         Hopedale...
Scio...                           Jewett...
Amsterdam...                      Holloway...
Bloomingdale...                   Unionport...
Tippecanoe...                     Piedmont...

This includes  Interstate 70 in Ohio between mile markers 193 and
198.

LAT...LON 4001 8130 4014 8147 4058 8099 4040 8074
TIME...MOT...LOC 2101Z 223DEG 49KT 4014 8132

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:41 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Apr 27, 5:02 PM EDTSpecial Weather StatementPBZHarrison, Jefferson43 min
Apr 27, 7:37 PM EDTSpecial Weather StatementPBZJefferson23 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.